Montana, 2014High Wind in Montana, November 16, 2014
November 16, 2014 · NWS GGW · 2 events in 2 counties and zones
In the wake of a departing cold air mass, a tight pressure gradient and favorable conditions allowed stronger upper-level winds to mix down to the surface across portions of northeast Montana.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the wake of a departing cold air mass, a tight pressure gradient and favorable conditions allowed stronger upper-level winds to mix down to the surface across portions of northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Nov 16, 2:58 AM MST, 1 hour 2 minutes earlier.
Area forecast discussion, Nov 16, 2:58 AM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
258 AM MST SUN NOV 16 2014
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...
THE HUDSON BAY LOW CONTINUES TO DRIVE CONDITIONS OVER NORTHEAST
MONTANA DURING THE SHORT TERM PERIOD. ANOTHER COLD FRONT WILL BE
SENT SOUTH THROUGH THE AREA TODAY. 850MB TEMPERATURES HAD WARMED
OVERNIGHT BUT THE NEXT FRONT WILL DROP 850MB TEMPERATURES TO -16C
TO -18C TODAY. A STRONG SURFACE LOW OVER SOUTHERN MANITOBA
ASSOCIATED WITH THIS WAVE WILL RAMP UP NORTHWEST WINDS. WITH 700MB
WINDS LINING UP WITH THE SURFACE WIND AND REACHING 50+ KTS...THERE
WILL BE STRONG GUSTY WINDS THAT COULD PICK UP SURFACE SNOW
PRODUCING DRIFTING AND BLOWING SNOW TODAY. THE WAVE WILL ALSO
BRING ABOUT WIDESPREAD LOW STRATUS AND SCATTERED LIGHT SNOW...WITH
LITTLE OR NO ACCUMULATION. WIND OVER FORT PECK LAKE WILL EASILY
REACH ADVISORY. THERE IS AN NPW IN PLACE FOR THAT. THERE IS ALSO A
WINTER WX ADVISORY FOR BLOWING SNOW FOR AREAS AROUND THE BIG SHEEP
MOUNTAINS. WILL GO AHEAD AND LET THAT RIDE.
TONIGHT THE LOW PULLS AWAY TO THE EAST AND WIND RAPIDLY DIMINISHES
THIS EVENING...ALONG WITH THE LIGHT SNOW TAPERING OFF. BUT WITH
THE ARCTIC AIR PULLED SOUTH BY THE LOW...TMINS WILL HOVER CLOSE TO
ZERO AGAIN.
MONDAY AND MONDAY NIGHT...AN UPPER LEVEL RIDGE CENTERED OVER THE
WEST COAST WILL BEGIN TO PUSH HIGH PRESSURE EAST OVER THE DIVIDE
WITH 850MB TEMPERATURES RISING TO AROUND +2C BY 12Z TUESDAY. A
GENERALLY WESTERN SURFACE BREEZE WILL AID IN THE WARMING. EXPECT
HIGHS NOT QUITE AS WARM AS SUNDAY DUE TO THE LACK OF MIXING.
TUESDAY...ANOTHER BACK DOOR COLD FRONT PUSHES IN FROM THE
NORTHEAST TO ONCE AGAIN TO SEND 850MB TEMPERATURES TO -4C TO -10C.
BUT INCREASED SURFACE WIND WILL ALLOW FOR BETTER MIXING AND
WARMING TEMPERATURES INTO THE 20S. SCT
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MAIN FORECAST ISSUE DURING THE EXTENDED PERIOD WILL BE THE
OSCILLATION OF THE ARCTIC BOUNDARY AS PACIFIC FLOW REPLACES ARCTIC
FLOW FOR INFLUENCE IN MONTANA. THE BOUNDARY WILL REMAIN WELL WEST
OF THE FORECAST AREA WEDNESDAY AS HIGH PRESSURE SYSTEM WILL BE
OVER EASTERN MONTANA. THURSDAY CONTINUES TO HAVE ITS MODEL
DIFFERENCES. THE GFS AND CMC HAVE BACKED OFF ON THE OVERRUNNING
MOISTURE FOR THURSDAY AND ECMWF STILL KEEPS IT IN WESTERN MONTANA.
WILL GO FOR A DRY FORECAST. GFS IS WANTING TO BRING THE FRONT EAST
ON THURSDAY WHILE THE ECMWF AND CMC WAIT UNTIL THURSDAY NIGHT.
WILL GO WITH THE SLOWER AND COLDER FORECAST AS THIS TYPE OF FRONT
IS USUALLY SLOW TO MOVE EAST.
NORTHERLY FLOW ALOFT ON WEDNESDAY WILL TRANSITION TO A MORE
WESTERLY FLOW ALOFT BY FRIDAY AS AN UPPER RIDGE MOVES INLAND.
THE QUESTION ON FRIDAY IS HOW MUCH OF THIS WARMER AIR ALOFT WILL
REACH THE SURFACE AS LOW LEVEL INVERSIONS ARE EXPECTED WITH LIGHT
WINDS. WILL CONTINUE TO BE CONSERVATIVE WITH THE WARMING GIVEN THE
SNOW COVER IN PLACE.
QUASI-ZONAL FLOW ALOFT NEXT WEEKEND BRINGS A SERIES OF SHORTWAVE
TROUGHS AND FRONTAL SYSTEMS WITH SOMEWHAT DIFFERENT TIMING BETWEEN
THE MODELS. THEY DO AGREE ON A SYSTEM BRING ENOUGH MOISTURE INTO
THE AREA NEXT SUNDAY TO MENTION A SLIGHT CHANCE OF SNOW. FORRESTER
&&
.AVIATION...
FLIGHT CATEGORY: A MIX OF VFR AND MVFR TODAY. MOSTLY VFR TONIGHT.
SYNOPSIS: A COLD FRONT WILL MOVE THROUGH THE REGION 11Z TO 15Z
THIS MORNING. HIGH PRESSURE BUILDS INTO THE AREA TONIGHT.
CIGS: VFR/MVFR. MID LEVEL CLOUDS WILL BE REPLACED BY LOW CLOUDS
BEHIND COLD FRONT WITH CIGS 020-040. EXPECT VFR TONIGHT AS
CEILINGS RISE TO MID LEVEL AND CLOUDS BECOME SCATTERED.
VSBY: P6SM MAINLY WITH ISOLATED 5SM BLSN AFT 15Z. BLSN WILL
DIMINISH THIS EVENING.
WIND: NORTHWEST INCREASING TO 15 TO 25 KTS BY 15Z. WINDS WILL
DIMINISH TO AROUND 10 KNOTS AFTER 00Z THIS EVENING.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR FORT PECK
LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.
WINTER WEATHER ADVISORY UNTIL 8 PM MST THIS EVENING FOR DAWSON...
PRAIRIE...WIBAUX.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Nov 16, 3:18 AM MST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
318 AM MST SUN NOV 16 2014
MTZ016>024-059>062-170900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
318 AM MST SUN NOV 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT IS EXPECTED THIS MORNING WHICH WILL BRING NORTHWEST
WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH ACROSS THE AREA.
BLOWING SNOW WILL BE POSSIBLE.
A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT UNTIL 11 PM
THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ025>027-170900-
DAWSON-PRAIRIE-WIBAUX-
318 AM MST SUN NOV 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT IS EXPECTED THIS MORNING WHICH WILL BRING NORTHWEST
WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH. THEREFORE... A
WINTER WEATHER ADVISORY IS IN EFFECT FOR BLOWING SNOW FOR HIGHER
ELEVATIONS OF THE BIG SHEEP HILLS AND WIBAUX COUNTY UNTIL 8 PM
THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Central and Southern Valley
- When
- November 16, 4:00 AM MST to 4:05 AM MST
- Where
- Central and Southern Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Cooperative observer located 12 SSE of Opheim reported a measured wind gust of 61 mph during the pre-dawn hours. Time of wind gust is estimated.
High Wind, Little Rocky Mountains
- When
- November 16, 4:16 AM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
A wind gust of 59 mph was measured at 4:16 am at the Zortman mine RAWS site located 1 WSW of Zortman.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Texas, November 16, 20143 deaths · 24 events
- Tornado and Damaging Winds in Mississippi, November 16, 2014$49,000 · EF1 · 4 events
- Winter Storm and Winter Weather in Ohio, November 16 to 17, 201428 events
- Tornadoes and Damaging Wind in Louisiana, November 16, 2014$7,000 · EF1 · 3 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, November 16, 20143 injured · 2 events
- Winter Weather in Arkansas, November 16 to 17, 201423 events
- Winter Weather in Texas, November 16, 201419 events
- Heavy Snow and Winter Weather in Illinois, November 16 to 17, 201419 events
- Heavy Snow and Winter Weather in Kentucky, November 16 to 17, 201418 events
- Heavy Snow and Winter Weather in Missouri, November 16 to 17, 201411 events
- Heavy Snow in Indiana, November 16 to 17, 201410 events
- Winter Storm and Winter Weather in Indiana, November 16 to 17, 20148 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546318, 546323.